Twenty-six patients have contracted fungal meningitis after receiving spinal steroid injections for back pain, CNN reports. Four of the patients have died.
Clinicians suspect that the steroid, preservative-free methylprednisolone acetate, was contaminated with the fungus Aspergillus. All patients received injections between July 1 and September 20, and with the incubation period lasting as long as 4 weeks, more cases may still be identified.
The New England Compounding Center, which has been implicated in the outbreak, has recalled three lots of methylprednisolone acetate: #05212012@68, #06292012@26, and #08102012@51.
Asked to comment, Journal Watch‘s Paul Sax said: “What makes this [outbreak] notable is both the severity and the rarity of the condition, Aspergillus meningitis. Needless to say, consultation with a specialist in infectious diseases would be highly recommended for any clinician encountering such a case.”